Alert archive / Colorado / Red Flag Warnings in 2012

Red Flag Warning 26, NWS Goodland, KS

May 22, 2012Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this red flag warning at May 22, 2012, 11:59 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas; Dundy County, Nebraska. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2012, 11:59 AM MDT (17:59 UTC)
Expired
May 22, 2012, 9:00 PM MDT
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3650 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WWUS83 KGLD 221759
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1159 AM MDT TUE MAY 22 2012


COZ252>254-KSZ001-013-NEZ079-230300-
/O.NEW.KGLD.FW.W.0026.120522T1759Z-120523T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-
1159 AM MDT TUE MAY 22 2012 /1259 PM CDT TUE MAY 22 2012/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001...013...079...252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS AND 
  FIRE WEATHER ZONE 013 SHERMAN. IN NEBRASKA...FIRE WEATHER ZONE 
  079 DUNDY.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...ISOLATED DRY THUNDERSTORMS ARE POSSIBLE ACROSS THE
  AREA DURING THE EARLY AFTERNOON...WHICH WILL NOT ONLY WILL BRING
  THE CHANCE FOR DRY LIGHTNING STRIKES...BUT WILL ALSO BRING GUSTY
  AND ERRATIC WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
955 
WWUS83 KGLD 221802 CCA
RFWGLD

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1201 PM MDT TUE MAY 22 2012


COZ252>254-KSZ001-013-NEZ079-230300-
/O.COR.KGLD.FW.W.0026.120522T1801Z-120523T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-
1201 PM MDT TUE MAY 22 2012 /101 PM CDT TUE MAY 22 2012/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001...013...079...252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS AND 
  FIRE WEATHER ZONE 013 SHERMAN. IN NEBRASKA...FIRE WEATHER ZONE 
  079 DUNDY.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...ISOLATED DRY THUNDERSTORMS ARE POSSIBLE ACROSS THE
  AREA DURING THE EARLY AFTERNOON. THIS WILL NOT ONLY BRING THE
  CHANCE FOR DRY LIGHTNING...BUT WILL ALSO BRING GUSTY AND ERRATIC
  WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
958 
WWUS83 KGLD 230303
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
903 PM MDT TUE MAY 22 2012

COZ252>254-KSZ001-013-NEZ079-230415-
/O.EXP.KGLD.FW.W.0026.000000T0000Z-120523T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-
903 PM MDT TUE MAY 22 2012 /1003 PM CDT TUE MAY 22 2012/

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT /10 PM CDT/ THIS
EVENING FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...
013...079...252...253 AND 254...

RELATIVE HUMIDITIES CONTINUE TO INCREASE ACROSS THE WARNED AREA
AND WINDS ARE SLOWLY DECREASING. AS A RESULT THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 22, 10:53 AM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 22, 10:53 AM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT TUE MAY 22 2012

.UPDATE...
ISSUED AT 1049 AM MDT TUE MAY 22 2012

TEMPERATURES WARMING RAPIDLY ACROSS THE NW CWA...WITH POINTS
ALREADY NEARING 90 DEGREES BEFORE 17Z. HRRR AND RUC CATCHING ONTO
THIS RAPID WARMING PRETTY WELL AND TRENDED FORECAST IN THIS
DIRECTION...WITH SOME VALUES NEAR 100 POSSIBLE IN THE NW PORTION
OF THE COUNTY. STILL ASSESSING NEED FOR ANY FIRE HIGHLIGHTS AS
LOWEST HUMIDITIES CURRENTLY IN AREA OF LIGHTEST WINDS...AND STILL
SOMEWHAT UNCLEAR HOW FAR EAST DRYLINE WILL MIX.

UPDATE ISSUED AT 813 AM MDT TUE MAY 22 2012

12Z RAOBS INDICATED DEEP LAYER OF NEARLY DRY ADIABATIC LAPSE RATES
HAVE EXPANDED TO THE EAST FROM 24 HOURS AGO...WITH LBF OBSERVING
VERY STEEP LAPSE RATES BETWEEN H8 AND H65...WITH HIGH LAPSE RATES
EXTENDING UP TO H45. MIXING OUT MORNING INVERSION ONLY REQUIRES
TEMPS IN THE MID 80S AND REDUCES CINH TO AROUND 50 J/KG. WITH
TEMPS EXPECTED TO BE WARMER THAN THAT AND DEEPER MOISTURE EXPECTED
TO THE EAST OF DRYLINE...THINK SMALL THREAT FOR THUNDERSTORMS
EXISTS THIS AFTERNOON AND EVENING. NEAR SFC FORCING WILL BE
STRONGEST ALONG DRYLINE...WHERE OVERALL MOISTURE PROFILES WILL BE
MUCH SHALLOWER...WHICH MAY LIMIT CONVECTIVE INITIATIONS AS
AVAILABLE MOISTURE FOR PARCELS IS DILUTED WITH DEEP MIXING. HAVE
MODIFIED FORECAST TO ACCOUNT FOR SOME LATE AFTERNOON STORMS ALONG
DRY LINE...BUT OVERALL COVERAGE WILL BE LOW.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 230 AM MDT TUE MAY 22 2012

TODAY...VERY WARM WITH RECORD OR NEAR RECORD HIGH TEMPERATURES
POSSIBLE FOR MANY. FULL 850 MIXING WOULD SUPPORT HIGHS IN THE MID
TO UPPER 90S. HOWEVER...MET/MAV GUIDANCE AND BIAS CORRECTED GRIDS
A FEW DEGREES COOLER. THINKING THAT THE STRONG SOUTH WINDS (NOT
TERRIBLY FAVORABLE FOR STRONG WARMING COMPARED TO A SOUTHWEST OR
WEST DIRECTION) WHICH MAY FLIRT WITH ADVISORY CRITERIA GUSTS IN
THE NORTON AND HILL CITY AREAS AND PLENTIFUL LOW LEVEL MOISTURE
(DEWPOINTS IN THE 50S) MAY PUT A DENT IN THE FULL MIXING AND
PRODUCE HIGHS CLOSER TO THE MET/MAV GUIDANCE. HAVE SPLIT THE TWO
SCENARIOS AND GONE WITH HIGHS IN THE LOW TO MID 90S.

WILL KEEP SILENT POPS GOING ALONG/NEAR THE CO/KS BORDER LATE THIS
AFTERNOON WHERE LOW LEVEL FORCING AND MID LEVEL MOISTURE MAY
CREATE SOME HIGH BASED CU/TCU.

TONIGHT...COLD FRONT MOVES INTO THE NORTHWEST PORTION OF THE AREA
BY SUNRISE. OTHERWISE...DRY WITH MILD OVERNIGHT LOWS IN THE MID
50S TO MID 60S.

WEDNESDAY...STILL NO CLEAR SOLUTION AS TO WHERE THE COLD FRONT
GETS HUNG UP WHICH WILL PLAY A CRUCIAL ROLE IN HIGH TEMPERATURES.
RIGHT NOW IT APPEARS AREAS SOUTH OF THE INTERSTATE WILL CONTINUE
ON THE HOT SIDE WITH HIGHS IN THE LOW TO MID 90S...MAYBE EVEN A
BIT HOTTER. NORTH OF THE FRONT HIGHS GENERALLY IN THE 80S. POST
FRONTAL MOISTURE INCREASES VERY LATE IN THE DAY AS AN UPPER TROUGH
APPROACHES THE AREA. PRECIPITATION CHANCES WILL REMAIN NORTH OF
THE INTERSTATE WITH THE BEST CHANCE ACROSS THE FAR NORTH/NORTHWEST
PORTIONS OF THE AREA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 230 AM MDT TUE MAY 22 2012

WEDNESDAY NIGHT-THURSDAY NIGHT...GOOD MOISTURE/JET ENERGY AND MID
LEVEL FORCING SUPPORT HIGH CHANCE POPS ACROSS THE NORTHERN 1/4 OF
THE AREA...SIMILAR TO PREVIOUS FORECASTS WEDNESDAY NIGHT. SHOULD
HAVE A LULL THURSDAY MORNING BEFORE ANOTHER DISTURBANCE MOVES
THROUGH THURSDAY AFTERNOON BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS. SMALL CHANCES FOR PRECIPITATION CONTINUE THURSDAY
NIGHT...AGAIN PRIMARILY ALONG AND NORTH OF THE INTERSTATE. HIGHS
ON THURSDAY AROUND 70 IN THE FAR NORTHWEST...LOW 80S ACROSS THE
FAR EAST-SOUTH.

FRIDAY THROUGH MONDAY...A LONGWAVE TROUGH WILL BE IN PLACE OVER THE
WESTERN CONUS THROUGH THE PERIOD...AND SEVERAL SHORTWAVE TROUGHS
WILL MOVE EASTWARD AND OVER THE REGION DURING THIS TIME. UPPER LEVEL
SUPPORT FROM THESE TROUGHS ALONG WITH LOW LEVEL SUPPORT FROM A
COUPLE OF FRONTS WILL LEAD TO A POSSIBILITY FOR SHOWERS AND
THUNDERSTORMS THROUGH MUCH OF THE PERIOD. A WARM FRONT WILL LIFT
NORTHWARD ON FRIDAY NIGHT/SATURDAY MORNING...AND THE HIGHEST CHANCE
FOR PRECIPITATION WILL BE IN THE NORTHERN PORTION OF THE AREA.
CONDITIONS WILL BE WINDY DURING THE AFTERNOON ON SATURDAY DUE TO A
SURFACE LOW DEEPENING OVER EASTERN COLORADO AND THE ASSOCIATED
STRENGTHENING OF THE PRESSURE GRADIENT. A COLD FRONT IS EXPECTED TO
MOVE INTO THE AREA FROM THE NORTHWEST ON SATURDAY NIGHT AND INTO
SUNDAY MORNING...WITH THE ECMWF MOVING THE FRONT FURTHER EASTWARD
THAN THE GFS. BOTH MODELS KEEP THE FRONT MOSTLY STATIONARY DURING
THE DAYTIME ON SUNDAY...THEN MOVE IT EASTWARD ON MONDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 230 AM MDT TUE MAY 22 2012

VFR EXPECTED AT BOTH KGLD AND KMCK. SOUTH WINDS WILL INCREASE
QUICKLY THIS MORNING WITH GUSTS UP TO 30 KTS OR SO AT KGLD AND 35
KTS AT KMCK AFTER 18Z. GUSTS WILL COME DOWN A BIT AFTER SUNSET
ALTHOUGH SUSTAINED WINDS OF 15-20 KTS EXPECTED THROUGH EARLY
WEDNESDAY MORNING BEFORE A COLD FRONT MOVES THROUGH KGLD CLOSE TO
12Z...SLIGHTLY LATER AT KMCK.

&&

.CLIMATE...
ISSUED AT 230 AM MDT TUE MAY 22 2012

RECORD HIGH TEMPERATURES FOR TODAY INCLUDE

GOODLAND.....97 (1939)
HILL CITY....96 (2004)
MCCOOK.......97 (1964)
BURLINGTON...95 (1939)
YUMA.........95
TRIBUNE......100
COLBY........98

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...007
LONG TERM...007/CJS
AVIATION...007
CLIMATE...007
Hazardous weather outlook, May 22, 10:44 AM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT TUE MAY 22 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT TUE MAY 22 2012 /1144 AM CDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...BRINGING A SMALL THREAT FOR SEVERE THUNDERSTORMS.
DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREAT FOR ANY
STORM THAT FORMS. COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE
LOW...WITH THE BEST CHANCES ALONG THE KANSAS AND COLORADO STATE
LINE.

VERY WARM AND DRY CONDITIONS AND GUSTY SOUTHERLY WINDS WILL CREATE
EXTREME FIRE DANGER ACROSS THE AREA TODAY...ESPECIALLY ACROSS
PORTIONS OF EASTERN COLORADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH MONDAY. A FEW SEVERE
STORMS ARE POSSIBLE THROUGH THE PERIOD...MAINLY DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT.

JRM

Nearby

Red Flag Warnings in Colorado, 2012Red Flag Warnings in Kansas, 2012Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.